New Mexico, 2008

High Wind in New Mexico, December 13 to 14, 2008

December 13 to 14, 2008 · NWS ABQ · 11 events in 7 counties and zones

A short wave trough ejected east from a storm off the California coast on the 12th and crossed New Mexico on the 13th. A tight mid level gradient pressed toward the surface and produced high winds over portions of the central mountain vhain and eastern high plains from the 13th through the 14th.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A short wave trough ejected east from a storm off the California coast on the 12th and crossed New Mexico on the 13th. A tight mid level gradient pressed toward the surface and produced high winds over portions of the central mountain vhain and eastern high plains from the 13th through the 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 13, 3:10 AM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Dec 13, 3:10 AM MST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
310 AM MST SAT DEC 13 2008

.DISCUSSION...
TRIED TO SIMPLIFY HEADLINES WITH THIS FORECAST PACKAGE. REPLACED
WIND ADVISORY IN THE W/SW MOUNTAINS WITH A WINTER WEATHER ADVISORY
STARTING MID DAY. INITIALLY WIND WILL BE THE CONCERN...THEN
SIGNIFICANT SNOW ACCUMULATION WILL OCCUR TONIGHT THROUGH SUNDAY
WITH CONTINUED WIND CONCERNS. ALSO REPLACED WIND ADVISORY ALONG
THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN WITH A HIGH WIND
WARNING. INITIALLY WINDS IN THIS AREA WILL BE IN THE 25 TO 35 G50
MPH RANGE...BUT WINDS WILL STRENGTHEN WITH GUSTS AROUND 60 MPH AND
PERHAPS HIGHER TONIGHT AND SUNDAY. FURTHER...STARTED THE WINTER
STORM WARNING IN THE NORTHERN MOUNTAINS AT MID DAY TODAY RATHER
THAN TONIGHT TO COVER THE STRONG WINDS THAT WILL BE DEVELOPING THIS
AFTERNOON...AS WELL AS THE HEAVY SNOW AND STRONG WINDS EXPECTED
TONIGHT AND SUNDAY. WINDS COULD CERTAINLY GUST TO OVER 60 MPH IN
THE SOUTHERN SANGRES SUNDAY...WHILE SNOW AMOUNTS CLIMB IN THE
NORTHERN NM SANGRES.

THE NOSE OF A POWERFUL POLAR JET STREAM SPEED MAXIMUM WILL PLOW
THROUGH THE FORECAST AREA TODAY AND SUNDAY. THE 700 MB WINDS WILL
RANGE FROM 45 TO OVER 80 MPH DURING THIS PERIOD...RESULTING IN
SURFACE WIND GUSTS FROM 45 TO 60 MPH. THE STRONGEST WINDS WILL
FAVOR THE CENTRAL MOUNTAIN CHAIN AND ADJACENT HIGH PLAINS TO THE
EAST...WHERE DAMAGE TO STRUCTURES IS POSSIBLE...ESPECIALLY IN THE
SOUTH CENTRAL MOUNTAINS WHERE 700 MB WINDS WILL PEAK. ACCOMPANYING
THE WIND WILL BE A WEATHER DISTURBANCE WITH SIGNIFICANT SNOW IN
THE WESTERN AND NORTHERN MOUNTAINS...UPPER RIO GRANDE VALLEY AND
NORTHWEST PLATEAU. PLACES ALONG AND WEST OF THE CONTINENTAL DIVIDE
WILL BE FAVORED FOR THE HEAVIEST PRECIPITATION. MUCH OF THE SNOW
SHOULD END BY SUNSET SUNDAY. HOWEVER...MODELS DEPICT A STEADY
STREAM OF PERTURBATIONS AND MOISTURE RAPIDLY CROSSING WESTERN AND
NORTHERN NEW MEXICO EACH PERIOD BEYOND SUNDAY INTO THE COMING WORK
WEEK. AS A RESULT...PORTIONS OF THE WEST CENTRAL AND NORTHWEST
MOUNTAINS ALONG AND WEST OF THE CONTINENTAL DIVIDE WILL BE FAVORED
FOR AT LEAST OF FEW INCHES OF ADDITIONAL SNOW ACCUMULATION DAILY
SUNDAY NIGHT THROUGH AT LEAST THE MIDDLE OF THE COMING WORK WEEK.
LATER SHIFTS MAY NEED TO EXTEND THE WINTER WEATHER ADVISORY IN THE
WEST CENTRAL MOUNTAINS...AND THE WINTER STORM WARNING IN THE
NORTHERN MOUNTAINS TO COVER THE ADDITIONAL PRECIPITATION.
FORTUNATELY...THE SPEED MAXIMUM IN THE POLAR JET STREAM WILL
PROPAGATE EAST OF OUR FORECAST AREA LATE SUNDAY...WHICH WILL ALLOW
SURFACE WIND SPEEDS TO DECREASE AS WE BEGIN THE NEW WORK WEEK.

STILL LOOKING FOR MORE WIDESPREAD WINTER PRECIPITATION ACROSS
NORTHERN AND CENTRAL NEW MEXICO AROUND THE MIDDLE OF THE COMING
WORK WEEK...AS ANOTHER STRONGER DISTURBANCE CROSSES THE STATE.
MODELS VARY ON TIMING WITH THIS SYSTEM...INDICATING IT COULD CROSS
AS EARLY AS TUESDAY OR AS LATE AS THURSDAY.

44

&&

.AVIATION...
BATCH OF RAIN AND SNOW SHOWERS WILL QUICKLY MOVE ACROSS CENTRAL
AREAS THROUGH THE NEXT COUPLE OF HOURS...THEN GRADUALLY DISSIPATE AS
IT MOVES OVER THE EASTERN PLAINS. MVFR CONDITIONS WILL BE ASSOCIATED
WITH SOME OF THE SNOW SHOWERS AND WILL AFFECT AVIATION SITES SUCH AS
SAF AND CQC. WINDS WILL PROBABLY BE THE BIGGEST STORY DURING THE DAY
PERIOD ON SATURDAY WITH SUSTAINED READINGS BETWEEN 25 TO 38 KT AND
GUSTS BETWEEN 35 TO 52 KT. THE STRONGEST WINDS ARE ANTICIPATED ALONG
THE CENTRAL MTS AND THE ADJACENT PLAINS TO THE EAST OF THE CENTRAL
MTS. SOME SNOW SHOWERS WILL BE FOUND ACROSS THE NORTH CENTRAL MTS
DURING THE DAY PERIOD AND COULD PROVIDE SOME LOCALIZED MVFR
CONDITIONS FAVORING THE COLORADO BORDER AREA. BOTH THE WESTERN AND
NORTHERN MTS COULD SEE MVFR AND LOCALIZED IFR CONDITIONS SATURDAY
NIGHT.

NEXT AVIATION DISCUSSION SCHEDULED FOR 22Z. 50

&&

.FIRE WEATHER...
UNSETTLED WEATHER WILL CONTINUE FOR THE FORESEEABLE FUTURE. SOME
DAYS WILL BE WETTER THAN OTHERS BUT SIGNIFICANT SNOW ACCUMULATIONS
WILL BE POSSIBLE ACROSS THE HIGHER TERRAIN OVER THE NEXT 7 DAYS.
WIND WILL BE THE OTHER STORY THROUGH THE NEXT 2 TO 3 DAYS. STRONGEST
WINDS WILL BE OVER THE WEEKEND AND FAVOR THE CENTRAL MTN CHAIN AND
POINTS JUST TO THE EAST. GUSTS TO AROUND 60 MPH WILL BE POSSIBLE
THERE. HUMIDITY LEVELS LOOK LIKE THEY WILL FALL INTO THE UPPER TEENS
TO AROUND 20 PCT ACROSS PORTIONS OF THE EAST CENTRAL AND SOUTHEAST
PLAINS ON SATURDAY BUT DONT WARRANT CRITICAL FIRE WEATHER HEADLINES
AT THIS TIME. HUMIDITY READINGS WILL TREND HIGHER ON SUNDAY AND MONDAY
AND REMAIN THAT WAY THROUGH MOST OF NEXT WEEK.

50

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  51  31  36  22 /   5  60  50  20
GALLUP..........................  51  29  35  17 /   5  60  70  30
GRANTS..........................  55  32  41  17 /   5  60  60  20
GLENWOOD........................  60  32  46  25 /   0  20  70  10
CHAMA...........................  41  18  31   8 /  30  90  80  40
LOS ALAMOS......................  50  26  38  16 /   5  30  40  20
RED RIVER.......................  39  21  30   4 /  10  70  80  30
TAOS............................  45  26  32  14 /   5  50  60  20
SANTA FE........................  50  30  39  19 /   5  20  40  20
SANTA FE AIRPORT................  52  30  39  21 /   5  20  40  20
ESPANOLA........................  53  28  44  20 /   5  30  40  20
ALBUQUERQUE HEIGHTS.............  56  36  46  29 /   5  10  20  10
ALBUQUERQUE VALLEY..............  58  31  49  23 /   5  10  20  10
ALBUQUERQUE FOOTHILLS...........  53  31  46  23 /   5  10  20  10
ALBUQUERQUE WEST MESA...........  57  33  50  24 /   5  10  20  10
SOCORRO.........................  62  34  54  24 /   0  10  20  10
SANDIA PARK/CEDAR CREST.........  51  27  43  16 /   5  10  20  20
MORIARTY/ESTANCIA...............  54  30  45  20 /   5  10  20  10
CARRIZOZO.......................  60  38  51  28 /   0   5  10  10
RUIDOSO.........................  58  36  48  27 /   0   5  20  10
RATON...........................  54  29  41  11 /   0  10  20  10
LAS VEGAS.......................  53  33  42  14 /   0  10  20  10
ROY.............................  58  35  43  18 /   0   5  20  10
CLAYTON.........................  63  33  40  14 /   0   5  10  10
SANTA ROSA......................  65  38  54  21 /   0   5  20  10
TUCUMCARI.......................  68  41  53  20 /   0   0  10  10
FORT SUMNER.....................  67  37  59  22 /   0   5  10  10
CLOVIS..........................  67  39  56  24 /   0   0   5   5
PORTALES........................  67  39  61  21 /   0   0   5   5
ROSWELL.........................  71  43  64  34 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 5 PM MST SUNDAY
FOR THE FOLLOWING ZONES...NMZ001-003.

WINTER STORM WARNING FROM 10 AM THIS MORNING TO 5 PM MST SUNDAY FOR
THE FOLLOWING ZONES...NMZ002-004.

WIND ADVISORY FROM 10 AM THIS MORNING TO 5 PM MST SUNDAY FOR THE
FOLLOWING ZONES...NMZ006-007-009-013-015-018>021.

HIGH WIND WARNING FROM 10 AM THIS MORNING TO 5 PM MST SUNDAY FOR
THE FOLLOWING ZONES...NMZ005-010>012-016-017-026.

WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 5 PM MST SUNDAY
FOR THE FOLLOWING ZONES...NMZ008-014.

&&

44/50
Hazardous weather outlook, Dec 12, 6:01 AM MST, 22 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
601 AM MST FRI DEC 12 2008

NMZ001>021-026-131315-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
601 AM MST FRI DEC 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SERIES OF WEATHER SYSTEMS WILL CROSS NEW MEXICO THIS WEEKEND
THROUGH THE MIDDLE OF NEXT WEEK...WITH THE POTENTIAL FOR OVER 30
INCHES OF SNOW ALONG THE WEST SLOPES OF THE SAN JUAN MOUNTAINS AND
OVER 18 INCHES OF SNOW ALONG THE WEST SLOPES OF THE SANGRE DE
CRISTO...JEMEZ AND WEST CENTRAL MOUNTAINS. THE PRECIPITATION WILL
COME IN WAVES...EXCEPT FOR THE WEST SLOPES OF THE NORTHWEST AND
WEST CENTRAL MOUNTAINS WHICH ARE EXPECTED TO RECEIVE AT LEAST A
FEW INCHES OF SNOW ACCUMULATION DAILY BETWEEN EACH OF THE HEAVIER
WAVES. THE FIRST WAVE OF HEAVIER PRECIPITATION WILL COME SATURDAY
NIGHT AND SUNDAY...WHEN A FEW TO SEVERAL INCHES OF SNOW
ACCUMULTION WILL BE POSSIBLE ACROSS THE MOUNTAINS OF NORTHERN AND
WESTERN NEW MEXICO. ANOTHER POTENTIALLY HEAVIER WAVE OF
PRECIPITATION WILL CROSS DURING THE MIDDLE OF THE COMING WORK WEEK
WITH SIGNIFICANT SNOW ACCUMULATION POSSIBLE IN THE NORTHERN AND
WESTERN MOUNTAINS...AS WELL AS THE NORTHWEST PLATEAU...MIDDLE AND
LOWER RIO GRANDE VALLEY...AND THE HIGH PLAINS ADJACENT TO THE
CENTRAL MOUNTAIN CHAIN.

STRONG WEST AND SOUTHWEST WINDS ARE ALSO EXPECTED TO IMPACT MUCH
OF CENTRAL AND NORTHERN NEW MEXICO SATURDAY THROUGH SUNDAY. THE
POTENTIAL EXISTS FOR WIND SPEEDS TO REACH 25 TO 35 MPH WITH GUSTS
FROM 50 TO 55 MPH IN MANY AREAS. THE STRONGEST WINDS ARE EXPECTED
IN THE MOUNTAINS AND ACROSS THE HIGH PLAINS ADJACENT TO THE
CENTRAL MOUNTAIN CHAIN...WHERE GUSTS COULD REACH 60 MPH.

FOR MORE DETAILS ON THE COMING WINTER WEATHER SYSTEMS...PLEASE
VIEW THE LATEST SPECIAL WEATHER STATEMENT.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

44

Event by event

11 high wind. Local standard time, as filed.

High Wind, Sangre de Cristo Mountains

When
December 13, 4:30 AM MST to 5:30 AM MST
Where
Sangre de Cristo Mountains forecast zone
Measured
43 kt (49 mph) measured sustained
Reported by
ASOS

A wind gust of 66 mph was also reported at 530 am.

High Wind, Capitan/Northern Sacramento Mountains

When
December 13, 1:35 PM MST to 2:35 PM MST
Where
Capitan/Northern Sacramento Mountains forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
ASOS

A wind gust to 61 mph was also reported at 155 pm.

High Wind, Northeast Highlands

When
December 13, 7:53 PM MST to 8:53 PM MST
Where
Northeast Highlands forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS

High Wind, Capitan/Northern Sacramento Mountains

When
December 13, 9:55 PM MST to 10:55 PM MST
Where
Capitan/Northern Sacramento Mountains forecast zone
Measured
42 kt (48 mph) measured sustained
Reported by
ASOS

A wind gust of 69 mph was also reported at 1015 pm.

High Wind, Far Northeast Plains

When
December 14, 6:40 AM MST to 7:40 AM MST
Where
Far Northeast Plains forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
ASOS

High Wind, Capitan/Northern Sacramento Mountains

When
December 14, 8:55 AM MST
Where
Capitan/Northern Sacramento Mountains forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
ASOS

High Wind, Chaves County Plains

When
December 14, 10:45 AM MST
Where
Chaves County Plains forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS

High Wind, Roosevelt

When
December 14, 10:45 AM MST
Where
Roosevelt forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet

High Wind, Curry

When
December 14, 11:35 AM MST
Where
Curry forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS

High Wind, Curry

When
December 14, 11:52 AM MST
Where
Curry forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
AWOS

High Wind, Roosevelt

When
December 14, 12:14 PM MST
Where
Roosevelt forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Other Federal Agency

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 138110, 138111, 138113, 138112, 138114, 138156, 138158, 138159, 138160, 138161, 138163.